Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 5215  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
  »  Article in PDF (277 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  

 
  In this Article
 »  References

 Article Access Statistics
    Viewed3504    
    Printed69    
    Emailed1    
    PDF Downloaded116    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
CORRESPONDENCE
Year : 2011  |  Volume : 59  |  Issue : 5  |  Page : 793

An important adverse effect of phenytoin often missed in clinical practice


Department of Endocrinology, PGIMER, Chandigarh, India

Date of Web Publication22-Oct-2011

Correspondence Address:
Sanjay Kumar Bhadada
Department of Endocrinology, PGIMER, Chandigarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.86584

Rights and Permissions



How to cite this article:
Bhadada SK, Bhansali A, Subbiah S. An important adverse effect of phenytoin often missed in clinical practice. Neurol India 2011;59:793

How to cite this URL:
Bhadada SK, Bhansali A, Subbiah S. An important adverse effect of phenytoin often missed in clinical practice. Neurol India [serial online] 2011 [cited 2019 Jul 22];59:793. Available from: http://www.neurologyindia.com/text.asp?2011/59/5/793/86584


Sir,

We read with great interest the article by Singh [1] concerning the adverse drug reactions (ADR) of antiepileptic drugs (AED). The author described that the AEDs significantly impairs the quality of life in epilepsy and account for many of the treatment failure. Phenytoin is one of the most commonly prescribed AEDs with narrow therapeutic index. Here, we describe one of the ADR of phenytoin that should be taken into account while choosing the AED which is inadvertently not covered in the article.

Phenytoin is known to cause hypocalcemia by altering the bone and mineral metabolism. It increases the metabolism of vitamin D and its active metabolites by hepatic enzyme (25α hydroxylase) induction, which in turn lowers the calcium absorption from gut and causes hypocalcemia.[2] If the cause of seizure is hypocalcemia, phenytoin increases frequency of seizure, and to control seizure, doses of phenytoin is further increased and a vicious cycle of hypocalcemia-induced seizure takes place. Another possible mechanism is that phenytoin catabolizes the bone collagen and aggravates the calcium deficiency. Supplementation with calcium and vitamin D must be given to all patients on phenytoin to take care of bone mineral alterations caused by phenytoin. As phenytoin can be paradoxically epileptogenic in the presence of hypocalcemia, phenytoin should be avoided in patients with hypoparathyroidism and any conditions that precipitate hypocalcemia.

 
 » References Top

1.Singh G. Do not harm: But first we need to know more: The case of adverse drug reactions with antiepileptic drugs. Neurol India 2011;59:53-8.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Ali FE, Al-Bustan MA, Al-Busairi WA, Al-Mulla FA. Loss of Seizure control due to anticonvulsant-induced hypocalcemia. Annals Pharmacother 2004;38:1002-5.  Back to cited text no. 2
    



This article has been cited by
1 Authoręs reply
Singh, G.
Neurology India. 2011; 59(5): 793-794
[Pubmed]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow